North Dakota, 2011

Funnel Clouds in North Dakota, June 17, 2011

June 17, 2011 · NWS BIS · 2 events in 1 county or zone

Thunderstorms forming along and just ahead of a weak surface cold front, combined with increasing ascent associated with a short wave impulse moving into western North Dakota, prompted the Storm Prediction Center to issue Tornado Watch number 493 for portions of southeastern North Dakota. Low level veering wind profiles combined with a moist low level boundary layer to increase the threat for…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms forming along and just ahead of a weak surface cold front, combined with increasing ascent associated with a short wave impulse moving into western North Dakota, prompted the Storm Prediction Center to issue Tornado Watch number 493 for portions of southeastern North Dakota. Low level veering wind profiles combined with a moist low level boundary layer to increase the threat for discrete storms and the potential for tornadoes.

One tornado warning was issued during this event, with two reports of funnel clouds received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 17, 2:56 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 17, 2:56 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
356 PM CDT FRI JUN 17 2011

.SHORT TERM...MODELS IN FAIR AGREEMENT NEXT 36 HOURS FOR SHORT
TERM PERIODS AND WILL USE A BLEND OF MODELS WITH EMPHASIS ON SREF
FOR THE FORECAST.

CLOSED LOW SURFACE AND ALOFT NEAR NORTH DAKOTA...SASKATCHEWAN AND
MONTANA BORDER MOVES SLOWLY NORTHWEST. ENERGY ROTATING AROUND MID
LEVEL LOW WILL MOVE FROM MONTANA INTO NORTHWEST NORTH DAKOTA THIS
EVENING. SURFACE LOW REMAINS ANCHORED IN SOUTHEAST SASKATCHEWAN
WITH COLD FRONT EXTENDING FROM LOW THROUGH NORTH CENTRAL TO
SOUTHEAST NORTH DAKOTA. SOME CONVECTION FIRING ALONG AND BEHIND
THE FRONT WITH MORE SOLID PRECIPITATION IN WRAP AROUND COMMA HEAD
BEHIND THE LOW AND FRONT. WILL CANCEL FLASH FLOOD WATCH FOR
EVERYTHING BEHIND THE LINE OF CONVECTION EXTENDING...BUT LEAVE
TURTLE MOUNTAINS IN THE WATCH THROUGHOUT THE EVENING.

THE MID LEVEL CLOSED LOW WILL DRIFT SLOWLY NORTH INTO ALBERTA ON
SATURDAY WITH MILD SURFACE HIGH PRESSURE OVER THE NORTHERN PLAINS.
SATURDAY WILL BE DRY UNTIL EVENING WHEN DIURNAL CONVECTION BEGINS
ALONG AND AHEAD OF NEXT LEE TROUGH DEVELOPING IN EASTERN MONTANA.
THIS PRECIPITATION WILL MOVE THROUGH WESTERN AND CENTRAL NORTH
DAKOTA OVERNIGHT INTO SUNDAY MORNING WITH A REPEAT AGAIN FOR
SUNDAY AFTERNOON AND EVENING.

.LONG TERM...
STILL NO GOOD NEWS IN THE EXTENDED FORECAST PERIOD FOR THE CURRENT
HYDROLOGIC SITUATION ACROSS THE AREA...AS THE ACTIVE WEATHER PATTERN
LOOKS TO CONTINUE ACROSS THE NORTHERN PLAINS.

SURFACE DEWPOINTS IN THE UPPER 50S TO LOWER 60S ARE FORECAST TO BE
IN PLACE ACROSS WESTERN AND CENTRAL NORTH DAKOTA AHEAD OF AN
INVERTED TROUGH EXTENDING FROM A LOW ACROSS EASTERN COLORADO AND
WESTERN KANSAS ON SUNDAY. IMPULSES EJECTING FROM A DIGGING TROUGH
ACROSS THE ROCKIES ARE FORECAST TO PROPAGATE INTO THE WESTERN
DAKOTAS SUNDAY AFTERNOON AND EVENING...PROVIDING THE BACKGROUND LIFT
NECESSARY FOR CONVECTION. WITH DAYTIME HEATING...CAPE VALUES OF
1000-1500 J/KG SHOULD BE IN PLACE ACROSS MUCH OF THE CWA.
HOWEVER...FLOW THROUGHOUT THE TROPOSPHERE IS FORECAST TO BE
WEAK...LEADING TO 0-6KM SHEAR ON THE MAGNITUDE OF 15-20 KTS. SPC
DOES HAVE WESTERN NORTH DAKOTA IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS FOR SUNDAY. WHILE MARGINAL SEVERE HAIL WILL BE A
THREAT...THE LACK OF DEEP LAYER SHEAR WILL BE A FACTOR WITH UPDRAFTS
LIKELY TO BE FAIRLY VERTICAL...LIMITING GROWTH AND SURVIVABILITY
POTENTIAL FOR HAIL. THE BEST CHANCE FOR THUNDERSTORMS APPEARS TO BE
WEST OF HIGHWAY 83 ON SUNDAY AFTERNOON AND EVENING.

ENERGY ORIGINATING FROM THE GULF OF ALASKA ON FRIDAY IS FORECAST TO
PROPAGATE INTO THE INTER MOUNTAIN WEST THROUGH THE WEEKEND. THIS WAVE
CLOSES OFF MONDAY AND INTO TUESDAY INTO AN UNSEASONABLY DEEP UPPER
LEVEL LOW WITH 500 MB STANDARDIZED HEIGHT ANOMALIES OF -3.5...OR
3.5 STANDARD DEVIATIONS BELOW NORMAL. STRONG MOISTURE TRANSPORT
IS FORECAST OFF THE GULF OF MEXICO WITHIN THE WARM CONVEYOR BELT
OF THIS SYSTEM. THE COMBINATION OF AN UNSEASONABLY DEEP AND SLOW
MOVING SYSTEM...AND PWATS LIKELY TO BE IN THE RANGE OF 120-150
PERCENT OF NORMAL LEADS TO THE THREAT OF VERY HEAVY RAIN ACROSS
THE NORTHERN PLAINS MONDAY AND TUESDAY. AT THIS TIME THE SOUTHERN
HALF OF THE CWA APPEARS TO BE AT THE GREATEST RISK FOR HEAVY
RAINFALL MONDAY AN TUESDAY. HOWEVER...THE AXIS OF THE HEAVIEST
RAINFALL IS LIKELY TO SHIFT FROM RUN TO RUN IN THE COMING DAYS
ACROSS THE DAKOTAS WITH FAIRLY WEAK FLOW ALOFT. USED A CONSENSUS
OF THE 17/15 UTC SREF...17/12 UTC ECMWF AND GEM WITH THIS SYSTEM
AS THE 17/12 UTC GFS APPEARS TO BE SUFFERING FROM GRID SCALE
FEEDBACK. SHORTWAVE RIDGING WEDNESDAY AND THURSDAY MAY GIVE US A
BRIEF RESPITE FROM PRECIPITATION BEFORE A RETURN TO ACTIVE WEATHER
ONCE AGAIN BY FRIDAY.

&&

.AVIATION...
AS OF 20 UTC...AN OCCLUDED FRONT WAS LOCATED FROM APPROXIMATELY
BOWBELLS THROUGH LINTON. IFR TO MVFR CEILINGS ARE OCCURRING AHEAD
OF THE FRONT...ALONG WITH SOUTHEASTERLY WIND GUSTS TO 25 KTS. A FAST
MOVING LINE OF SHOWERS AND THUNDERSTORMS WERE OCCURRING JUST AHEAD OF
THE FRONT AND WILL CONTINUE TO PUSH TO THE NORTHEAST. THE FRONT IS
FORECAST TO PUSH THROUGH KMOT BY 21 UTC AND KJMS BY 23 UTC. WINDS
WERE FROM THE WEST BEHIND THE FRONT GUSTING AT 30-35KTS AND WILL
CONTINUE THROUGH THE EVENING...DIMINISHING WITH SUNSET. WITH CLEAR
SKIES AND LIGHT WINDS OVERNIGHT...ADDED A MENTION OF FOG TO KJMS
OVERNIGHT WITH RESIDUAL LOW LEVEL MOISTURE FROM PRECIPITATION TODAY.
WHILE NORTHWEST NORTH DAKOTA DID RECEIVE THE HEAVIEST PRECIPITATION
TODAY...DO BELIEVE WINDS WILL REMAIN STRONG ENOUGH OVERNIGHT TO
PREVENT FOG AT KISN.

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR NDZ003>005.

&&

SHORT TERM...HW
LONG TERM....PJA
AVIATION...PJA
Hazardous weather outlook, Jun 17, 3:33 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
433 PM CDT FRI JUN 17 2011

NDZ001-002-009>011-017>021-031>035-040>046-182145-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-MERCER-OLIVER-
MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
433 PM CDT FRI JUN 17 2011 /333 PM MDT FRI JUN 17 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

WESTERLY WIND GUSTS OF 35 TO 40 MPH WILL CONTINUE THROUGH EARLY
FRIDAY EVENING ALONG AND WEST OF HIGHWAY 83.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS WESTERN
AND PORTIONS OF CENTRAL NORTH DAKOTA SATURDAY AND SUNDAY. HEAVY
RAINFALL MAY ALSO BE POSSIBLE ACROSS THE AREA ON MONDAY AND
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY AND SUNDAY.

NDZ003>005-182145-
RENVILLE-BOTTINEAU-ROLETTE-
433 PM CDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TONIGHT

THUNDERSTORMS CAPABLE OF HEAVY RAINFALL ARE POSSIBLE LATE THURSDAY
AFTERNOON AND EVENING...AND A FLASH FLOOD WATCH REMAINS IN EFFECT
THROUGH FRIDAY NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE ACROSS FAR NORTH CENTRAL NORTH DAKOTA
AND THE TURTLE MOUNTAINS AREA ON SUNDAY. HEAVY
RAINFALL MAY ALSO BE POSSIBLE ACROSS THE AREA ON MONDAY AND
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NDZ012-013-022-023-025-036-037-047-048-050-051-182145-
MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
433 PM CDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS THE AREA FRIDAY AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA ON SUNDAY. HEAVY
RAINFALL MAY ALSO BE POSSIBLE ACROSS THE AREA ON MONDAY AND
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AYD

The radar

The Aberdeen radar (KABR), 101 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, La Moure

When
June 17, 3:58 PM CST to 4:01 PM CST
Where
La Moure County, 2.03 mi WNW of La Moure
Reported by
Trained Spotter
Coordinates
46.360, -98.340

Funnel Cloud, La Moure

When
June 17, 4:19 PM CST
Where
La Moure County, 1.68 mi NE of La Moure
Reported by
Trained Spotter
Coordinates
46.370, -98.280

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312185, 312186.